There are a lot of potential reasons why a child with ADHD might not gain weight so easily. Hyperactivity can cause a child to be motorized all day with little motivation to stop and eat food. Getting a child with ADHD to simply sit down, take a break, and eat can prove challenging. Some children with ADHD or related disorders may have food sensitivities or allergies which limit their selection of foods they can eat. In other cases your child may be a picky eater due to sensory integration issues such as being aversive to certain types of food textures or tastes. All of these things can make it difficult for your child to gain weight.
There is one other reason for the lack of weight gain or even weight loss in children with ADHD. One of the major side effects to most of the available ADHD medications is a decrease in appetite. This may be particularly worrisome for a parent whose child is already underweight to begin with. Although a particular ADHD drug may help with your child’s symptoms of ADHD, the effect on your child’s weight may be a deal breaker for you. But there are ways to combat this side effect which we will tell you about in this post. But before I proceed, remember that the best person to discuss your child’s medication side effects is your child’s doctor. Your child’s doctor will be able to give you specific recommendations based upon your child’s medical history and unique situation.
The following are possible ways to help your child to maintain a healthy weight despite medication side effects of a decreased appetite. As mentioned previously, always discuss any changes to your child’s eating habits or proposed medication changes with your child's doctor.
• Some side effects to medications can diminish after several weeks of usage. It may be a situation where your child’s doctor will tell you to wait and see if your child’s appetite returns. Whenever your child is starting a new drug it is wise to write down any side effects you see. In the case of a decreased appetite, write down when your child does feel hungry and at what time of day compared with when the medication is given.
• If your child’s appetite is not returning despite a wait and see approach, the doctor may suggest lowering the dosage of your child’s medication to see if that helps. The other option is switching medications all together. Every child is going to react differently to the various medications. There are some ADHD medications which may be less likely to cause appetite loss in your child. Gwen Morrison, a writer for ADDitude magazine, warns that if your child experiences more than a 10% weight loss due to ADHD medication, it is definitely time to adjust or change your child’s medication treatment regimen.
• Some parents report that a switch to a non-stimulant medication such as Strattera or Intuiniv may have less an effect on their child’s appetite. Yet if you read the list of side effects, even these medications report the chance for stomach problems and a possible decrease in appetite and subsequent weight loss. There is also a potential trade off that the non-stimulant medications may take a considerable time to fully take effect and may be less effective for some children in decreasing their ADHD symptoms as compared with the traditional stimulant medications.